Remote Access Transactions of the American Mathematical Society
Green Open Access

Transactions of the American Mathematical Society

ISSN 1088-6850(online) ISSN 0002-9947(print)



On supports and associated primes of modules over the enveloping algebras of nilpotent Lie algebras

Author: Boris Sirola
Journal: Trans. Amer. Math. Soc. 353 (2001), 2131-2170
MSC (2000): Primary 17B35, 16P50
Published electronically: January 3, 2001
MathSciNet review: 1814065
Full-text PDF Free Access

Abstract | References | Similar Articles | Additional Information


Let $\mathfrak n$ be a nilpotent Lie algebra, over a field of characteristic zero, and $\mathcal U$ its universal enveloping algebra. In this paper we study: (1) the prime ideal structure of $\mathcal U$ related to finitely generated $\mathcal U$-modules $V$, and in particular the set $\operatorname{Ass}V$ of associated primes for such $V$ (note that now $\operatorname{Ass}V$ is equal to the set $\operatorname{Annspec}V$ of annihilator primes for $V$); (2) the problem of nontriviality for the modules $V/\mathcal PV$ when $\mathcal P$ is a (maximal) prime of $\mathcal U$, and in particular when $\mathcal P$ is the augmentation ideal $\mathcal U\mathfrak n$ of $\mathcal U$. We define the support of $V$, as a natural generalization of the same notion from commutative theory, and show that it is the object of primary interest when dealing with (2). We also introduce and study the reduced localization and the reduced support, which enables to better understand the set $\operatorname{Ass}V$. We prove the following generalization of a stability result given by W. Casselman and M. S. Osborne in the case when $\mathfrak N$, $\mathfrak N$ as in the theorem, are abelian. We also present some of its interesting consequences.

Theorem. Let $\mathfrak Q$ be a finite-dimensional Lie algebra over a field of characteristic zero, and $\mathfrak N$ an ideal of $\mathfrak Q$; denote by $U(\mathfrak N)$ the universal enveloping algebra of $\mathfrak N$. Let $V$ be a $\mathfrak Q$-module which is finitely generated as an $\mathfrak N$-module. Then every annihilator prime of $V$, when $V$ is regarded as a $U(\mathfrak N)$-module, is $\mathfrak Q$-stable for the adjoint action of $\mathfrak Q$ on $U(\mathfrak N)$.

References [Enhancements On Off] (What's this?)

  • [BB] Alexander Beĭlinson and Joseph Bernstein, A generalization of Casselman’s submodule theorem, Representation theory of reductive groups (Park City, Utah, 1982) Progr. Math., vol. 40, Birkhäuser Boston, Boston, MA, 1983, pp. 35–52. MR 733805
  • [Bh] Walter Borho, A survey on enveloping algebras of semisimple Lie algebras. I, Lie algebras and related topics (Windsor, Ont., 1984) CMS Conf. Proc., vol. 5, Amer. Math. Soc., Providence, RI, 1986, pp. 19–50. MR 832193
  • [BGR] Walter Borho, Peter Gabriel, and Rudolf Rentschler, Primideale in Einhüllenden auflösbarer Lie-Algebren (Beschreibung durch Bahnenräume), Lecture Notes in Mathematics, Vol. 357, Springer-Verlag, Berlin-New York, 1973 (German). MR 0376790
  • [B1] Nicolas Bourbaki, Elements of mathematics. Commutative algebra, Hermann, Paris; Addison-Wesley Publishing Co., Reading, Mass., 1972. Translated from the French. MR 0360549
  • [B2] N. Bourbaki, Éléments de mathématique. Algèbre. Chapitres 1 à 3, Hermann, Paris, 1970 (French). MR 0274237
  • [B3] N. Bourbaki, Éléments de mathématique. Fasc. XXXIV. Groupes et algèbres de Lie. Chapitre IV: Groupes de Coxeter et systèmes de Tits. Chapitre V: Groupes engendrés par des réflexions. Chapitre VI: systèmes de racines, Actualités Scientifiques et Industrielles, No. 1337, Hermann, Paris, 1968 (French). MR 0240238
  • [C] W. Casselman, Jacquet modules for real reductive groups, Proceedings of the International Congress of Mathematicians (Helsinki, 1978), Acad. Sci. Fennica, Helsinki, 1980, pp. 557–563. MR 562655
  • [CM] William Casselman and Dragan Miličić, Asymptotic behavior of matrix coefficients of admissible representations, Duke Math. J. 49 (1982), no. 4, 869–930. MR 683007, 10.1215/S0012-7094-82-04943-2
  • [CO] William Casselman and M. Scott Osborne, The restriction of admissible representations to 𝔫, Math. Ann. 233 (1978), no. 3, 193–198. MR 0480884
  • [D] Jacques Dixmier, Enveloping algebras, North-Holland Publishing Co., Amsterdam-New York-Oxford, 1977. North-Holland Mathematical Library, Vol. 14; Translated from the French. MR 0498740
  • [GW] K. R. Goodearl and R. B. Warfield Jr., An introduction to noncommutative Noetherian rings, London Mathematical Society Student Texts, vol. 16, Cambridge University Press, Cambridge, 1989. MR 1020298
  • [HT] Roger Howe and Eng-Chye Tan, Nonabelian harmonic analysis, Universitext, Springer-Verlag, New York, 1992. Applications of 𝑆𝐿(2,𝑅). MR 1151617
  • [J] A. V. Jategaonkar, Localization in Noetherian rings, London Mathematical Society Lecture Note Series, vol. 98, Cambridge University Press, Cambridge, 1986. MR 839644
  • [K] Anthony W. Knapp, Lie groups beyond an introduction, Progress in Mathematics, vol. 140, Birkhäuser Boston, Inc., Boston, MA, 1996. MR 1399083
  • [McC] J. C. McConnell, The intersection theorem for a class of non-commutative rings, Proc. London Math. Soc. (3) 17 (1967), 487–498. MR 0210738
  • [MR] J. C. McConnell and J. C. Robson, Noncommutative Noetherian rings, Pure and Applied Mathematics (New York), John Wiley & Sons, Ltd., Chichester, 1987. With the cooperation of L. W. Small; A Wiley-Interscience Publication. MR 934572
  • [NG] Y. Nouazé and P. Gabriel, Idéaux premiers de l’algèbre enveloppante d’une algèbre de Lie nilpotente, J. Algebra 6 (1967), 77–99 (French). MR 0206064
  • [S] P. F. Smith, Localization and the AR property, Proc. London Math. Soc. (3) 22 (1971), 39–68. MR 0294383
  • [St] J. T. Stafford, On the regular elements of Noetherian rings, Ring theory (Proc. Antwerp Conf. (NATO Adv. Study Inst.), Univ. Antwerp, Antwerp, 1978) Lecture Notes in Pure and Appl. Math., vol. 51, Dekker, New York, 1979, pp. 257–277. MR 563299
  • [SW] J. T. Stafford and N. R. Wallach, The restriction of admissible modules to parabolic subalgebras, Trans. Amer. Math. Soc. 272 (1982), no. 1, 333–350. MR 656493, 10.1090/S0002-9947-1982-0656493-1
  • [S1] B. Sirola, On associated primes and weakly associated primes, Interactions Between Ring Theory and Representations of Algebras, Proceedings of the 1998 Murcia Conference (F. Van Oystaeyen and M. Saorin, eds.), M. Dekker, New York (2000), pp. 383-391. CMP 2000:13
  • [S2] -, Annihilator primes and foundation primes, preprint.
  • [S3] -, Going up for the enveloping algebras of Lie algebras, submitted.
  • [S4] -, On noncommutative Noetherian schemes, preprint.
  • [V1] David A. Vogan Jr., The orbit method and primitive ideals for semisimple Lie algebras, Lie algebras and related topics (Windsor, Ont., 1984) CMS Conf. Proc., vol. 5, Amer. Math. Soc., Providence, RI, 1986, pp. 281–316. MR 832204
  • [V2] David A. Vogan Jr., Associated varieties and unipotent representations, Harmonic analysis on reductive groups (Brunswick, ME, 1989) Progr. Math., vol. 101, Birkhäuser Boston, Boston, MA, 1991, pp. 315–388. MR 1168491

Similar Articles

Retrieve articles in Transactions of the American Mathematical Society with MSC (2000): 17B35, 16P50

Retrieve articles in all journals with MSC (2000): 17B35, 16P50

Additional Information

Boris Sirola
Affiliation: Department of Mathematics, University of Zagreb, PP 335, 10002 Zagreb, Croatia

Keywords: Nilpotent Lie algebra, semisimple Lie algebra, parabolic subalgebra, universal enveloping algebra, prime ideal, augmentation ideal, associated prime, annihilator prime, foundation prime, localization, support, reduced localization, reduced support, (co)adjoint action, stable prime, coadjoint orbit
Received by editor(s): February 5, 1999
Received by editor(s) in revised form: June 3, 1999, and January 31, 2000
Published electronically: January 3, 2001
Additional Notes: The author was supported by Fulbright Grant No. 22676, and in part by the Ministry of Science and Technology, Republic of Croatia
Article copyright: © Copyright 2001 American Mathematical Society